Anyone been on tocilizumab?

Hi all

We had a call on the helpline today from someone wanting to know what being on tocilizumab is like. Specifically, they wondered if people tend to feel ill on the day of the infusion/the days after. As this is one of the newer medications, we have less experience of speaking to people who are on it, so wondered if any of you have had experience of this and can give us an idea of how you felt following the infusion and if you felt ill, what symptoms you had and how long they lasted.

We would be grateful for any responses.

Kind regards


(NRAS Helpline)

Last edited by

15 Replies

  • I was on tocilizumab for about 8 months and am now on abatacept. I usually got a migraine type headache following the infusion which lasted a couple of days. This was the only thing I noticed. I hope this helps, if I can be any further help please let me know


  • I had 2 infusions a month apart followed by 1 more after a 8 week gap due to tocilizumab lowering my neutrophils too far. Never noticed anything except on the last infusion when the Thursday following the Tuesday infusion I was 'wiped out'. As it again affected the neutrophils I have now been taken off and waiting to start abatacept.

  • Thank you both for taking the time to respond. That's very helpful.

    Kind regards


  • Hi, I have had 8 Toc infusions now. I am on a 1/2 dose because my liver function is impaired. I have no problems whatsoever, neither on the day or afterwards. It has reduced my pain and swelling considerably. A friend who was on it for a long time told me 'it's not a deal having an infusion' and I would agree. Of course there will be others who have adverse comments and adverse reactions but I think it is great.

    Good luck!

  • Hi. I've been tocilizumab since January 2013. It's been the best drug for me so far and I hope it continues to be. I have never felt ill during or after the infusion, just very tired. I always avoid large groups of people afterwards as my immune system is at it's lowest, and find sometimes the day or so after I feel a bit run down. But I don't get any symptoms of being unwell. My friend is also on it (only started last month) and I don't think she has felt unwell either. The nurses keep a close eye on you during the infusion (30 minute observations) and if you have been poorly leading up to the infusion or on the day a doctor has to check you over and approve the infusion. Hope that helps

  • Morning, this is very apt as I had my tocilizumab infusion yesterday, and today I am tearfull, headache, and feel as tho the RA is really active. Feel as tho the RA has really upped the anti at present

  • Really sorry to hear that Gill! I hope this will be temporary and that you will feel better soon, but may be worth giving your nurse a quick call, perhaps if you are still feeling like that tomorrow!

  • I was on Tocilimab for about 6/8 months. I didn't notice any adversice effects while on it other than it allowed my disease to spread to my ankles and feet while on it! I also put on about a kilo with every infusion. It was the only on of the four biologicals that I have been on that I didn't like being on, if that makes any sense. Although my bloods showed it was working I didn't 'feel' any better for being on. I am now on Abatacept and it has turned my life around from feeling like a deformed woman to a human being again. I am now virtually pain free now and have at last got my life back again. Hope that helps.

  • I had my first infusion last week. As an infusion it was really easy, it only took an hour (very much easier to take than rituximab). I started feeling very tired about 45 minutes into the infusion, and had a slight headache after it for a few hours. The headache lifted, but I was very tired the day after. As expected I don't feel any good effects yet, in fact I'd say I generally feel worse but I'd been getting worse before the infusion, so it might not be related to the drug.

  • Hi all

    Thank you for taking the time to share your comments, both the positive and the negative. This will be really useful for this caller and for future calls.

    Kind regards


  • Been on it since Dec 2012 and i's my life saver!!! I have not had any side effects other than tiredness within 24 hours of infusion. Was on Humira jabs and steroids before this. As you can't be on steroids and take the infusion, the lack of steroids in my system meant that I was a bit achy for a few weeks but I can honestly say, as I experienced such hideous side effects on every other drug I've taken....or they just haven't worked.....this is the best thing since sliced bread. I still have to be sensible about activity and knowing my limitations but mentally and physically am lots better......can actually stay awake now....and be part of life as apposed to existing!!!

    Be mindfull that during the transition over to this drug from you old treatment you may experience some symptoms of good old RA ..... but don't simply attribute this to the infusions!!! ....there are too many variables to be sure, it may be RA, Old drug withdrawal, you body becoming accustomed to the infusions, a virus. Remember this is an immune lowering drug so keeping yourself tip top is paramount: hygiene, cholesterol, smoking, alcohol intake, poor eating habits etc will not help you! I have RA all over my body and Have the most aggressive kind but am more hopeful since taking this :)

  • Only had 4 full infusions. No problem on the infusion day it's self but by the 3rd day each time I felt rough (gradually increasing in severity each time) but by the 4th dose I was completely wiped out for 4 days. It took 2 weeks and extra Prednisolone to get back to my normal. Tried a half dose with no luck.

    They think I could have produced antibodies against it (unfortunately happens with some of the Biologic meds) so it wasn't for me. But as with all new drugs it's trial and error. Hopefully sooner or later I will find the right one for me, have to keep positive.

  • Good afternoon to all :)

    I have been on Tocilimab for 2years now,i had my 26th infusion today.I do feel rather tried a few days before my infusion is due and a few days after,So i take my life alittle slower/easier.My specialist noticed a change after my very first infusion CRP being 28 down to 2,ESR being 26 down to 2 also.I still continue with most of my tablets apart from my methotrexate which i was on 12tab Sundays last week i took my last 1,so from now on NO methotrexate hooray.I have to take 5mg of steriods a day as my condition really does not like dropping and im always having a flare when i do.I really feel its your body and you have to deal with what you feel is the best thing for you.I wish you well in what you decide.If you would like to know more please just ask.

  • Hi, i have been on tocilizumab for 15 months. The only thing i suffer from is tiredness for about 24 hrs after. I drink plenty of water during my treatment it helps with the headaches. No other side affects . There are 3 of us that have it when i go, but we all think we could do with having it every 3 weeks not every 4 as we all noticed the week before we suffer a little. Xx Alison

  • Had 5 infusions of Toc. Put me in remission after couple of weeks. Das <1 crp <1 esr 2.

    no probs. Still on MTX but involved in Trial of MTX Taper dose while on Toc. After next infusion my MTX will either be tapered down or maintained. Won't know which. Will still get Toc after trial ends because MTX was failing.

You may also like...